High Wind, Emmet
- When
- January 1, 1:00 AM CST to 2:00 PM CST
- Where
- Emmet forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Low pressure intensified as it moved across Iowa during the evening of the 31st into the morning of the 1st. A strong cold front passed through the state with a very tight pressure gradient behind the low.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure intensified as it moved across Iowa during the evening of the 31st into the morning of the 1st. A strong cold front passed through the state with a very tight pressure gradient behind the low. Strong winds became established in the low levels with winds below 5000 feet AGL in the 40 to 60 kt range. Strong subsidence behind the front allowed the strong winds aloft to mix down. A widespread area of north central into central Iowa reported sustained winds of 40 to 45 MPH with spotty gusts near 60 MPH recorded over the north during the predawn hours. The strongest winds occurred on the bridge over Saylorville Lake in Polk County with a wind gust of 72 MPH. Winds of 59 MPH were reported in Hancock County at Kanawha and in Marshall County at Marshalltown. Some tree damage occurred, along with minor property damage. Spotty power outages were reported around the state as well. There were about 1000 customers out of power in the Des Moines Metro area before dawn on the 1st, with nearly 2500 out of power in the Waterloo Metro area. The winds dropped off toward sunrise, allowing many of the customers out of power to be placed back on line. A shortwave dropped southeast across the area during the day on the 1st, bring another round of high winds. Though winds did not gust to 50 kts with the second round, most locations reported sustained winds of 40 to 45 MPH with gusts to around 55 MPH for several hours through the mid morning and early afternoon. Additional power outages occurred with around 2000 more homes knocked out in the Des Moines Metropolitan area. Overall, damage was limited with the event due to a couple of factors. One was the fact that the event was a low end high wind event, the second being it was January, the tree damage is limited due to the lack of leaves.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 31, 5:35 PM CST, 7 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 535 PM CST SAT DEC 31 2011 ...UPDATED FOR 06Z TAF/S AND SHORT TERM... .SHORT TERM /TONIGHT/... 05Z UPDATE...SNOW BAND OVER NORTHERN IOWA LIFTING INTO MINNESOTA BY 05Z. SECOND AREA OF RAIN/SNOW OVER SOUTH CENTRAL IA. THIS AREA SHOULD MOVE OUT OF SOUTH CENTRAL IOWA AFTER MIDNIGHT. SURFACE WINDS CONTINUED TO SLOWLY INCREASE THIS EVENING. AS SURFACE LOW MOVES NORTHEAST AND DEEPENS AND AS FLOW ALOFT INCREASES ALONG WITH STRONG SUBSIDENCE...EXPECT WINDS TO CONTINUE TO INCREASE AFTER MIDNIGHT. WITH MAIN PRECIPITATION ENDING NORTH CENTRAL AND LACK OF SIGNIFICANT VISIBILITY RESTRICTIONS...WILL CANCEL WINTER WEATHER ADVISORY BY 06Z. PREVIOUS DISCUSSION...DYNAMIC SYSTEM CRANKING UP AND ENTERING SW IA CURRENTLY. WIND GUSTS IN EXCESS OF 60 MPH HAVE BEEN COMMON FROM SE WYOMING...COLORADO AND WESTERN KANSAS AND NEBRASKA. 850 MB SUBSIDENCE ASSOCIATED WITH THESE GUSTS WILL BE DEFLECTED A BIT TO THE SOUTH OF IOWA OVERNIGHT THROUGH KS AND MO. HOWEVER ANOTHER SHORT WAVE AND ASSOCIATED GOOD SUBSIDENCE IN ITS WAKE WILL ARRIVE AFTER MIDNIGHT TONIGHT. LOW PRESSURE WILL MOVE FROM SOUTH CENTRAL IOWA INTO SOUTHERN LAKE MICHIGAN OVERNIGHT. A COLD FRONT WILL SWEEP ACROSS THE STATE IN THE WAKE OF THE LOW BRINGING STRONG COLD ADVECTION AND VERY STRONG NORTHWEST WINDS. MIXED LAYER WINDS OF 50 TO 55 KTS OVER THE ENTIRE AREA. MOMENTUM TRANSFER OF THESE WINDS WILL BE FAIRLY EFFICIENT DUE TO THE COLD ADVECTION AND AFOREMENTIONED 850 MB SUBSIDENCE AND THUS A STRONG POSSIBILITY OF MEETING HIGH WIND CRITERIA. IN ADDITION...A STRONG PRESSURE GRADIENT IN EXCESS OF 50 UBARS/KM AND STRONG PRESSURE RISES OVER 14 MB/6HRS WILL FURTHER ENHANCE WINDS OVERNIGHT. LIKELY TO BE TWO PEAK TIMES FOR THE STRONGEST WINDS. THE FIRST WITH THE FRONTAL PASSAGE AND THE NEXT INTO SUNDAY. PRECIPITATION WILL BEGIN AS RAIN THIS EVENING THEN SWITCH TO SNOW. WILL HAVE SOME ACCUMULATIONS ACROSS THE NORTH WITH 1 TO 2 INCHES POSSIBLE AND LESSER AMOUNTS ELSEWHERE. BIGGEST QUESTION WILL BE IMPACT OF THE WINDS WITH THE LIGHT SNOW. AT THIS TIME...APPEARS STRONGEST WINDS WILL OCCUR OVER THE NORTH BEYOND LIGHT SNOW OCCURRENCE AND MINIMIZE IMPACT BUT ENOUGH TO WARRANT A WINTER WX ADVISORY. WITH BARE GROUND WOULD HAVE LIKED TO SEE 3 INCHES OF SNOW BEFORE CONSIDERING BLIZZARD HEADLINES. REFER TO HEADLINES FOR ADDITIONAL DETAILS. .LONG TERM /SUNDAY THROUGH SATURDAY/... WE WILL REMAIN IN A HIGH WIND REGIME SUNDAY AND SUNDAY NIGHT WITH A SECONDARY 500 MB SHORTWAVE MOVING ACROSS NORTHEAST IOWA IN WAKE OF THE LARGER INITIAL WAVE. PARAMETERS ARE ALL RIPE FOR A HIGH END ADVISORY/LOW END WARNING WIND EVENT DURING THE DAY ON SUNDAY...ESPECIALLY IN THE MID TO LATE MORNING HOURS...AND HAVE CONTINUED THE HIGH WIND WARNING OF TONIGHT THROUGH 00Z SUNDAY EVENING. AFTERWARD IT IS LIKELY THAT THE WARNING WILL NEED TO BE TRANSITIONED INTO A WIND ADVISORY FOR AT LEAST THE FIRST PART OF SUNDAY NIGHT...BUT WILL LEAVE THAT TO SUBSEQUENT SHIFTS TO AVOID DOUBLE HEADLINE CONFUSION. HAVE REMOVED ANY LINGERING FLURRY/SNOW CHANCES SUNDAY MORNING IN THE NORTHEAST AS MODELS ARE UNANIMOUS IN PUSHING THE PRECIP OUT BEFORE 12Z. THERE IS A POSSIBILITY OF SOME BLOWING SNOW IN THOSE AREAS EARLY ON SUNDAY...HOWEVER CONFIDENCE IN SNOWFALL TO BEGIN WITH IS NOT THAT GREAT...AND THE AMOUNTS SHOULD BE LIGHT ENOUGH THAT BLOWING SNOW WILL END FAIRLY QUICKLY AFTER THE PRECIPITATION HAS STOPPED. WE WILL SEE A PRETTY DRAMATIC COOL DOWN OVER THE NEXT COUPLE OF DAYS BEHIND THE STORM SYSTEM TONIGHT...HAVE MAINTAINED SUNDAY HIGHS ONLY A FEW DEGREES ABOVE MORNING LOWS WITH A NON DIURNAL TREND. LOWERED SUNDAY NIGHT LOWS JUST A BIT BUT REMAINED ABOVE GUIDANCE DUE TO STIFF BREEZES AND POSSIBILITY OF LINGERING STRATUS BEHIND THE SECONDARY SHORTWAVE IN THE NORTHEAST. THE COLDEST TEMPERATURES WILL COME MONDAY NIGHT AS A SURFACE RIDGE MOVES OVERHEAD...AND HAVE LOWERED FORECAST BY SEVERAL DEGREES ACCORDINGLY. HOWEVER...THERE IS A POTENTIAL FOR SOME CIRRUS LATE THAT NIGHT AND WE REMAIN SEVERAL DEGREES ABOVE MOS IN MOST AREAS. FURTHER DROPS IN MONDAY NIGHT TEMPERATURES MAY BE NEEDED ON SUBSEQUENT SHIFTS. FROM TUESDAY THROUGH THE END OF THE WORK WEEK WE WILL SEE A PERIOD OF DEEP LAYER RIDGING AND A GRADUAL WARMING TREND...WITH TEMPERATURES TOPPING OUT THURSDAY OR PERHAPS FRIDAY IN OUR SOUTHEAST. HAVE RAISED THURSDAY/THURSDAY NIGHT/FRIDAY TEMPERATURES BY SEVERAL DEGREES OVER ALL BLEND AS DICTATED BY THE SYNOPTIC REGIME...TEMPERATURES ALOFT...AND RECENT PATTERN HISTORY. SOMETIME FRIDAY OR FRIDAY NIGHT A TROUGH WILL MOVE THROUGH BRINGING SOMEWHAT COOLER AIR FOR NEXT WEEKEND BUT WITH LITTLE TO NO PRECIP EXPECTED. && .AVIATION...01/06Z SURFACE LOW WAS CENTERED OVER SOUTHEAST IOWA AT 04Z WITH FRONTAL BOUNDARY EXTENDING NORTH THROUGH EASTERN IOWA. SURFACE LOW SHOULD MOVE NORTHEAST REACHING THE NORTHERN ILLINOIS AREA BY 09Z. EXPECT WINDS TO CONTINUE TO INCREASE DURING THE OVERNIGHT HOURS. AREAS OF SNOW OR RAIN SHOULD EXIT THE TAF AREAS BY 09Z. FOR THE BALANCE OF THE FORECAST...EXPECT VERY STRONG NORTHWEST WINDS TO CONTINUE WITH VFR CIGS AND VISIBILITIES. WIND GUSTS SHOULD REACH 50 KNOTS IN PLACES DURING THE DAY ON SUNDAY. && .DMX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM CST SUNDAY FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER- CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE- GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE-WEBSTER-WRIGHT. HIGH WIND WARNING FROM 2 AM TO 6 PM CST SUNDAY FOR CALHOUN- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS- SAC-WINNEBAGO-WORTH. && SHORT TERM...JOHNSON LONG TERM...LEE AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1150 PM CST SAT DEC 31 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-020600- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1150 PM CST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A HIGH WIND WARNING AND A WINTER WEATHER ADVISORY ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A HIGH WIND WARNING IS IN EFFECT FOR THE AREA ON SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. WINDS OF AROUND 25 MPH GUSTING TO 40 MPH MAY PERSIST THROUGH SUNDAY NIGHT AND INTO MONDAY MORNING...ESPECIALLY IN NORTHEASTERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY HIGH WIND REPORTS ARE APPRECIATED AND ENCOURAGED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
921 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM SNOW ALGONA 43.07N 94.23W
12/31/2011 E1.0 INCH KOSSUTH IA LAW ENFORCEMENT
&&
DEROYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM SNOW EMMETSBURG 43.11N 94.68W
12/31/2011 E1.5 INCH PALO ALTO IA LAW ENFORCEMENT
1.0 TO 2.0 INCHES ESTIMATED
&&
DEROYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
934 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM SNOW SSE SWEA CITY 43.38N 94.31W
12/31/2011 E0.3 INCH KOSSUTH IA TRAINED SPOTTER
&&
DEROYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
935 PM CST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 1 WNW BODE 42.87N 94.31W
12/31/2011 E0.4 INCH HUMBOLDT IA TRAINED SPOTTER
&&
DEROYThe national radar mosaic for the moment the first event began.
25 high wind. Local standard time, as filed.
Measured at Saylorville Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353055, 353056, 353057, 353058, 353059, 353060, 353061, 353062, 353063, 353064, 353065, 353066, 353067, 353068, 353069, 353070, 353071, 353072, 353073, 353074, 353075, 353076, 353077, 353078, 353079.